What Is Cephalic Vein Thrombosis?

Cephalic vein thrombosis, also known as vein thrombosis, phlebitis, and sometimes thrombophlebitis, causes vein inflammation brought on by a blood clot. Immobility or some illnesses raise the risk of developing a blood clot. Besides inflammation, cephalic vein thrombosis leads to several painful and uncomfortable symptoms in the affected limbs. Treatment may range from self-care to medications to surgery, and increased mobility helps to prevent symptoms.

Illness and long periods of inactivity often increase the risk of developing a blood clot, which is the culprit of cephalic vein thrombosis. For instance, bedridden patients who have had surgery may be susceptible to developing clots. According to Johns Hopkins Medicine, vein thrombosis has been linked to blood vessel injuries, as well as some cancers. Additionally, people who sit through long car or airplane trips may also risk developing blood clots because blood flow has been restricted throughout the body, specifically the arms and legs.

Two types of vein thrombosis exist, including superficial thrombophlebitis and deep vein thrombosis, or DVT. Blood clots that form near the vein often cause swelling in the extremities. Superficial thrombophlebitis results from a blood clot formed just below the skin's surface, while deep vein thrombosis penetrates a deeper vein in one leg or one arm.


Inflammation is the top warning sign, but the condition also causes several other physical symptoms. Pain in any vein area of the arm or leg should be closely examined by a doctor. With superficial thrombosis, additional symptoms may include the presence of a red, cord-shaped vein accompanied by swelling or tenderness. DVT often leads to generalized swelling in the arm or leg, followed by redness and warmth. The Mayo Clinic notes that serious cases of DVT show additional symptoms such as fever or shortness of breath, which require emergency attention as the blood clot may have traveled toward the lungs.

Upon diagnosis through a blood test, venography, and an ultrasound, a doctor usually prescribes medications or surgery, depending on the severity of cephalic vein thrombosis. Mild cases of vein thrombosis may be relieved by elevating the limb, applying heat to reduce inflammation, or wearing support stockings to avoid complications. NSAIDs or ibuprofen can be taken to reduce pain and swelling, while blood-thinning medications prevent existing blood clots from worsening and block new ones from forming. Surgery to remove a clot from the vein may be necessary if it interferes with circulation. Walking, stretching, and drinking plenty of water can help to prevent thrombophlebitis from occurring.


You might also Like


Discuss this Article

Post 3

Just being female puts you at higher risk of developing a blood clot in your legs. Being overweight or a smoker, or being dehydrated can raise your risks as well.

Which is a good reason to try and drink lots of water when you are flying. You're sitting down so much and I think people don't like to drink because they don't want to have to get up for the bathroom.

But, it's worth getting up, I think to make sure you don't get into trouble.

They also often give you little brochures on how to do leg exercises and things so that you can keep the blood flowing. Even if you feel like an idiot, just do them.

Better a live fool than a dead one.

Post 2

@pleonasm - I would feel quite nervous to be on a medication that has that kind of risk. Weight is such an imprecise way of measuring how fit someone is, or what their risks are for conditions like this. I would be very wary if you do go back on the pill and make sure you keep your eyes out for the symptoms of thrombosis.

It can be really dangerous. Not only is it quite painful, but if the clot manages to get to your lungs, you can be in serious trouble.

The best way to prevent that from happening is just to go to the hospital as soon as symptoms appear. Make sure they know what you were taking, and what you suspect before you arrive.

I know nothing we do is ever completely safe, but you should still make every effort to mitigate the risks.

Post 1

Some medications can also put you in more danger of developing a CVT. I was put on the pill for a while to control a hormonal disorder and they told me that they could only do it because my other risk factors weren't too high.

Smoking, or being overweight are the two main ones. At one point I put on a bit too much weight from the disorder and they took me off the pill again. My doctor basically told me it was way too much of a risk and she didn't want to be responsible if they left me on it.

Now I've lost the weight again, hopefully they will feel confident in putting me back onto the medication.

Post your comments

Post Anonymously


forgot password?